Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Cleveland, OH

June 3, 2018Cuyahoga County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 3, 2018, 1:58 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 1:58 PM EDT (17:58 UTC)
Expired
Jun 3, 2018, 2:45 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS51 KCLE 031758
SVRCLE
OHC035-055-085-031845-
/O.NEW.KCLE.SV.W.0031.180603T1758Z-180603T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
158 PM EDT SUN JUN 3 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Geauga County in northeastern Ohio...
  East central Cuyahoga County in northeastern Ohio...
  Lake County in northeastern Ohio...

* Until 245 PM EDT

* At 158 PM EDT, severe thunderstorms were located along a line
  extending from near Mentor to near Chesterland to near Highland
  Hills, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Painesville, Willowick, Chardon, Fairport Harbor, Mentor,
  Willoughby, Eastlake, Madison, Middlefield, Perry, Burton,
  Timberlake, Lakeline, Chesterland, Mayfield Heights, Wickliffe,
  Willoughby Hills, Highland Heights, Mentor-On-The-Lake and
  Kirtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4185 8100 4141 8100 4146 8148 4157 8146
      4169 8146 4176 8134
TIME...MOT...LOC 1758Z 265DEG 27KT 4172 8138 4158 8138 4149 8146 

HAIL...<.75IN
WIND...60MPH
 
$$

Mullen
2 follow-up statements
966 
WWUS51 KCLE 031825
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
225 PM EDT SUN JUN 3 2018

OHC035-031834-
/O.CAN.KCLE.SV.W.0031.000000T0000Z-180603T1845Z/
Cuyahoga OH-
225 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUYAHOGA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4185 8100 4141 8100 4145 8139 4156 8139
      4176 8134
TIME...MOT...LOC 1824Z 260DEG 25KT 4175 8113 4161 8115 4145 8130 

$$

OHC055-085-031845-
/O.CON.KCLE.SV.W.0031.000000T0000Z-180603T1845Z/
Geauga OH-Lake OH-
225 PM EDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR GEAUGA AND LAKE COUNTIES...

At 224 PM EDT, severe thunderstorms were located along a line
extending from Perry to near Chardon to near South Russell, moving
east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Painesville, Chardon, Fairport Harbor, Mentor, Madison, Middlefield,
Perry, Burton, Chesterland, Mentor-On-The-Lake, Kirtland, Huntsburg,
Claridon, Montville, North Perry, Hunting Valley, Thompson, Kirtland
Hills, Waite Hill and Grand River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4185 8100 4141 8100 4145 8139 4156 8139
      4176 8134
TIME...MOT...LOC 1824Z 260DEG 25KT 4175 8113 4161 8115 4145 8130 

HAIL...<.75IN
WIND...60MPH
 
$$

Mullen
006 
WWUS51 KCLE 031847
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
247 PM EDT SUN JUN 3 2018

OHC055-085-031856-
/O.EXP.KCLE.SV.W.0031.000000T0000Z-180603T1845Z/
Geauga OH-Lake OH-
247 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR GEAUGA AND LAKE COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However gusty 
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4185 8100 4141 8100 4145 8139 4156 8139
      4176 8134
TIME...MOT...LOC 1846Z 265DEG 27KT 4176 8092 4162 8094 4146 8109 

$$

Mullen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:46 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 3, 1:46 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
146 PM EDT Sun Jun 3 2018

.SYNOPSIS...
Low pressure over Lake Superior will track across the Northern Lakes
today forcing a cold front across the forecast area.  High pressure
will build into the Upper Ohio Valley on Monday.

&&

.NEAR TERM /THROUGH MONDAY/...
Showers and a few embedded thunderstorms continue to move east
across the area at this time. Very heavy rain in a short period
of time dumping up to three quarters of an inch of rain and
reducing visibilities down to less than a quarter mile. Winds
are gusting to 35 mph with the strongest storms. Otherwise, one
quick shot of rain with the band and that should be it for the
rain today into the evening hours. Some clouds will linger
behind the front for a period and then gradual improvement in
sky condition from west to east this afternoon and evening.

Original discussion...
Cold front across Central Illinois will track across the
forecast area today. Broken line of showers and thunderstorms
just into Central Indiana will move into the western portion of
the forecast area toward daybreak. The -tsra will continue until
shortly after sunrise then begin to diminish. Best chance of
convection will be from CLE east this afternoon and evening.
Capes rise to around 1200j/kg but little shear or additional
lift. However precipitable water with this system 1.6 to almost
2 inches so some could be heavy rainers. Could see upwards of an
inch of rain this afternoon or evening in the east.

Convection moves east of the forecast area late this evening.  Could
however see a stray shower in the east on Monday as upper level
trough swings across the Eastern portion of Lake Erie.  High
pressure begins building in from the West Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Temperatures will remain a little below normal during the period
with highs struggling to reach 70 both Tuesday and Wednesday.  A
cold front is still on track to settle across the region on Tuesday.
Scattered showers look to be a good bet and have bumped up precip
chances in the east into the likely category.  The front will be
slow to exit to the south Tuesday evening so will hang on to some
small precip chances.  After that...it will remain dry the end of
the short term period as high pressure builds in from the north.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Model differences persist in the long term period and as a result
have made only minor changes to the forecast this morning.  Will
lean toward the ECMWF solution which keeps Thursday dry.  Big
questions still for Friday but will keep things dry for now given
the 00z ECMWF which shows high pressure hanging on.  It must be
noted that the GFS brings a disturbance over the area for the end of
the week. Until I see some of the other guidance picking up on it
this scenario will be ignored. Have nudged temps down a tad from the
earlier forecast.  We should get to around normal for highs but
nothing warmer.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Short term models right on with developing a nearly solid line
of showers and thunderstorms moving west to east across the
area. Strongest cells producing very heavy rain and wind gusts
to at least 30 knots so far. Expecting the line to move east of
Akron-Canton area through Youngstown and Erie over the next
couple hours. Expecting visibilities to drop to a 1/4SM or
briefly lower in the heavy rain at Erie. Intensity could
increase for Youngstown as well. Once storms move east of the
area, some low clouds around 2500 feet will push east into the
area with a gradual improvement in the sky condition from west
to east to scattered this afternoon and and evening. Winds will
increase behind the cold front and then diminish later this
evening. Possibility for some lower clouds in the east toward
sunrise. Winds increase again tomorrow morning to 10 to 25
knots.

OUTLOOK...Non-VFR possible again Tuesday into Tuesday night and
possibly Thursday night into Friday.

&&

.MARINE...
Have decided to hoist a small craft advisory for the western
half of the lake begin late afternoon into the evening. Westerly
winds should increase to around 20 knots in the wake of the
cold front. Will likely add the eastern half of the lake with
the afternoon forecast update. Winds are expected to slowly
decrease from west to east on Monday. Small craft conditions
will persist the longest across the eastern half of the lake.

Previous Discussion...
Light flow will become southerly ahead of the a cold front this
morning.  The front will reach the west end of the lake by late
morning and should be east of the lake by sunset.  W to NW will
develop behind the front. Speeds may get high enough for a
small craft tonight but will let the day crew take a better look
at that. Speeds will gradually come down on Monday. West to
northwest flow will continue into Tuesday. Another cold front
will sag south across the region during the day and this will
cause the flow to become northerly for a time. We could again
get close to small craft conditions Tuesday night. Surface high
pressure will settle over the region for Wednesday causing the
flow to become light. By daybreak Thursday the flow will be back
to the south as the surface ridge moves off to the east. South
or southwest flow will then continue through the end of the
week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 6 PM this evening to 9 AM EDT Monday
     for LEZ142-143.
     Small Craft Advisory from 8 PM this evening to 9 PM EDT Monday
     for LEZ144>146.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/Lombardy
SHORT TERM...Kubina
LONG TERM...Greenawalt/Kubina
AVIATION...Lombardy
MARINE...Kubina/Mullen
Hazardous weather outlook, Jun 3, 4:00 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
400 AM EDT Sun Jun 3 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
400 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 12:18 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1218 PM EDT SUN JUN 3 2018

OHZ009-010-031700-
Erie-Lorain-
1218 PM EDT SUN JUN 3 2018

...AREA OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND NORTHERN LORAIN
COUNTIES...

At 1217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vermilion to near Wakeman.
Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4153 8198 4128 8197 4128 8250 4129 8252
      4140 8249
TIME...MOT...LOC 1617Z 245DEG 27KT 4140 8240 4134 8241 4132 8247

Mullen
Special weather statement, Jun 3, 1:13 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
113 PM EDT SUN JUN 3 2018

OHZ010>013-020>022-031-032-038-031845-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Lorain-Cuyahoga-Wayne-
113 PM EDT SUN JUN 3 2018

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
PORTAGE...WESTERN GEAUGA...CUYAHOGA...MEDINA...LAKE...
STARK...SUMMIT...WAYNE...EAST CENTRAL LORAIN AND HOLMES COUNTIES...

At 111 PM EDT, radar indicated a broken line of strong thunderstorms
located along a line extending from near Westlake to 6 miles west of
Brunswick to near Lodi to near Wooster to near Killbuck. Movement
was northeast at 25 mph.

Winds in excess of 35 mph are possible with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4045 8201 4081 8202 4103 8206 4150 8194
      4153 8172 4173 8136 4183 8108 4132 8121
      4111 8117 4073 8116 4072 8124 4065 8124
      4066 8146 4063 8167 4044 8167
TIME...MOT...LOC 1711Z 245DEG 20KT 4146 8187 4121 8193 4106 8197 4085
8193 4046 8192

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:58 AM EDTSmall Craft AdvisoryCLE35 hr
Jun 3, 12:18 PM EDTSpecial Weather StatementCLELorain42 min
Jun 3, 1:13 PM EDTSpecial Weather StatementCLECuyahoga, Geauga, Holmes, Lake, Medina, Portage and 3 more92 min
Jun 3, 1:16 PM EDTSpecial Marine WarningCLE89 min
Jun 3, 2:46 PM EDTSpecial Weather StatementCLEAshtabula, Mahoning, Portage, Trumbull59 min
Jun 3, 2:48 PM EDTFlash Flood WarningCLEGeauga, Lake3 hr
Jun 3, 2:56 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga49 min
Jun 3, 3:13 PM EDTSpecial Marine WarningCLE79 min
Jun 3, 3:25 PM EDTSevere Thunderstorm WarningCLETrumbull50 min
Jun 3, 3:55 PM EDTSpecial Weather StatementCLEMahoning35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.